Texas, 2018

Wildfire in Texas, April 12, 2018

April 12, 2018 · NWS AMA · 1 event in 1 county or zone

The Bentley Wildfire began around 1710CST about two miles west of Stinnett Texas in Hutchinson County. The wildfire was caused by downed power lines and consumed two hundred and eleven acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Bentley Wildfire began around 1710CST about two miles west of Stinnett Texas in Hutchinson County. The wildfire was caused by downed power lines and consumed two hundred and eleven acres. There were twenty-five homes threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed by the wildfire. There were no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained around 2300CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 12, 4:57 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 12, 4:57 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
557 PM CDT Thu Apr 12 2018

.DISCUSSION...
For tonight, will leave current Wind Advisory intact until
midnight for the far western Texas Panhandle based on latest sfc
obs. If model MOS guidance proves valid and winds diminish to
below criteria later this evening, then the advisory can be
cancelled early.

A vigorous upper level low pressure system will move to near the
four corners region by 12Z Friday, then translate eastward across
the central plains states Friday and Saturday. The corresponding
sfc cold front will move across the fcst area Friday. The progged
path of this upper level low pressure system suggests slgt chc to
low end chc pops for light rain showers are plausible for the nwrn
half of the OK and TX Panhandles on Friday as the storm system
moves by to our north. Much colder air will invade the area Friday
into Saturday. Windy conditions are expected Friday and Saturday,
with advisory level speeds possible, especially Saturday, perhaps
even some potential for high wind warning criteria Saturday as
well. Additional wind highlights may become necessary for one or
both of the above mentioned days. In addition, freezing and below
freezing temps are anticipated across most or all of the fcst area
both Saturday and Sunday mornings with freeze watches/warnings
becoming more likely durg this time period.

The next upper level low pressure system is progged to track well
north of the OK and TX Panhandles Tuesday with no precipitation
expected. Another storm system may impact the region just beyond
this 7 day fcst period.

Andrade

&&

.FIRE WEATHER...
Critical to extremely critical fire weather conditions will
continue until late this evening across all of the Oklahoma and
Texas Panhandles due to strong southwest winds and very low
relative humidity values as low as 3 percent. A Red Flag Warning
remains in effect for all of the area until Midnight tonight.
Elevated to critical fire weather conditions will be possible
across much of the region on Friday, Saturday, Monday, and Tuesday
due to strong winds and low relative humidity values.

Andrade

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  60  30  56  29 /   0  20  10   0   0
Beaver OK                  50  59  28  49  24 /   0  30  20   0   0
Boise City OK              42  49  25  51  26 /   0  30  20   0   0
Borger TX                  55  60  30  56  31 /   0  20  10   0   0
Boys Ranch TX              48  59  28  58  27 /   0  20  10   0   0
Canyon TX                  49  60  30  57  29 /   0  20  10   0   0
Clarendon TX               55  66  32  57  30 /   0  10   5   0   0
Dalhart TX                 45  52  26  54  27 /   0  30  20   0   0
Guymon OK                  46  53  27  52  25 /   0  30  20   0   0
Hereford TX                48  59  29  57  29 /   0  20  10   0   0
Lipscomb TX                54  63  30  51  26 /   0  20  10   0   0
Pampa TX                   52  62  30  53  28 /   0  20  10   0   0
Shamrock TX                58  68  33  56  30 /   0  10   5   0   0
Wellington TX              60  71  34  58  32 /   0   5   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until midnight CDT tonight for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until midnight CDT tonight for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until midnight CDT tonight for the following
     zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, Apr 12, 2:13 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
313 AM CDT Thu Apr 12 2018

OKZ001>003-TXZ001>020-122015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
313 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical Fire Weather conditions are expected today across the
entire Texas and Oklahoma Panhandles, with extremely critical Fire
Weather conditions expected across the western Texas Panhandle. A
Red Flag Warning continues in effect for all of the Panhandles
from 11 AM until midnight. Southwest winds of 20 to 35 miles an
hour with higher gusts will combine with lowest afternoon relative
humidity values around 5 percent. A wind advisory is in effect for
the western Texas Panhandle for winds around 35 miles an hour with
higher gusts from 11 am until midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are possible on Friday across the
southeast Texas Panhandle where breezy winds will combine with
relative humidities below 20 percent.

Freezing temperatures or below will be possible Friday night into
early Saturday morning and again on Saturday night into early
Sunday morning.

Elevated to critical fire weather conditions will be possible on
Monday and Tuesday across much of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Friday, and
on Monday and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
April 12, 5:10 PM CST to 11:00 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752869.